Wyoming, 2016

High Wind in Wyoming, April 5 to 6, 2016

April 5 to 6, 2016 · NWS BYZ · 2 events in 1 county or zone

A powerful Pacific storm system and accompanied cold front brought high winds across portions of Northern Wyoming during the morning and afternoon hours of the 5th. However, no damage was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful Pacific storm system and accompanied cold front brought high winds across portions of Northern Wyoming during the morning and afternoon hours of the 5th. However, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 2:39 PM MST, 24 minutes earlier.

Area forecast discussion, Apr 5, 2:39 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
339 PM MDT TUE APR 5 2016

.SHORT TERM...VALID FOR WED AND THU...

STRONG UPPER LOW NOTED ON VISIBLE SATELLITE CURRENTLY CENTERED
OVER NORTHEAST MONTANA CONTINUES TO WRAP PLENTY OF CLOUDS
SOUTHWARD OVER OUR FORECAST AREA ESPECIALLY ACROSS THE CENTRAL AND
EASTERN LOCATIONS. SUBSIDENCE STILL NOTED BEHIND THIS SYSTEM BUT
STRONGEST SUBSIDENCE HAS MOVED INTO THE WESTERN DAKOTAS. IN ANY
CASE...PLENTY OF WIND HAS BEEN NOTED ACROSS THE AREA TODAY WITH
GUSTS IN THE 50S AND 60S. 700MB WINDS REMAIN AROUND 65KTS THIS
AFTERNOON INTO THIS EVENING WITH 850MB WINDS AROUND 50KTS. STRONG
WIND GUSTS HAVE BEEN SPORADIC ACROSS THE BILLINGS VICINITY GIVEN
THE DEGREE OF LIFT WITH SHOWERS COUNTERACTING THE SUBSIDENCE.
SATELLITE IS ALSO SHOWING SOME CLEARING ACROSS OUR NORTHWEST AREAS
AND OBS UPSTREAM OUTSIDE OF OUR FORECAST AREA ARE HITTING HIGH
WIND CRITERIA SO THIS NEXT ROUND OF SUBSIDENCE COULD BE ENOUGH TO
BRING A FEW HIGH WIND GUSTS. AS A RESULT...WE WILL CONTINUE WITH
THE HIGH WIND WARNINGS BUT SOME OF THESE...ESPECIALLY ACROSS THE
WESTERN AREAS...MAY BE CANCELLED EARLY THIS EVENING.

RADAR CONTINUES TO SHOW A GOOD DEAL OF SHOWERS ACROSS THE EASTERN
PORTIONS OF YELLOWSTONE COUNTY INTO BIG HORN COUNTY AND AREAS EAST
AS MILES CITY HAS BEEN REPORTING RAIN DURING THE PAST FEW HOURS. A
DOWNSLOPE WIND OFF THE SNOWY AND BULL MOUNTAINS HAS INHIBITED
SHOWER ACTIVITY FOR THE IMMEDIATE BILLINGS AREA. IN ANY CASE...WE
WILL MAINTAIN A CHANCE FOR A SHOWER ALONG AND WEST OF A SHERIDAN-
BILLINGS-ROUNDUP LINE FOR THE REMAINDER OF THE AFTERNOON WITH
LIKELY POPS TO THE EAST OF THAT LINE. BY EARLY EVENING...PRECIP
CHANCES SHOULD BE CONFINED TO AREAS ALONG AND EAST OF A MILES CITY
TO SHERIDAN LINE WITH THIS ACTIVITY EXPECTED TO PUSH EAST INTO THE
DAKOTAS BY MIDNIGHT. IT WILL CONTINUE TO BE WINDY AFTER MIDNIGHT
ESPECIALLY ACROSS THE EAST BUT NOT AS STRONG AS DURING THE DAY
TODAY...WITH THE WINDS DECREASING FROM WEST TO EAST.

WEDNESDAY & THURSDAY...HIGH PRESSURE RIDGING WILL SLOWLY BEGIN TO
BUILD ACROSS THE FORECAST AREA WEDNESDAY AND ESPECIALLY THURSDAY.
SURFACE PRESSURE GRADIENTS WILL CONTINUE TO BE SOMEWHAT TIGHT
WEDNESDAY RESULTING IN A CONTINUED BREEZY TO OCCASIONAL WINDY DAY
BUT NOTHING LIKE TODAY. WINDS WILL BE LIGHT ON THURSDAY EXCEPT
ACROSS THE EAST WHERE BREEZY NORTHWEST WINDS WILL CONTINUE.
AFTERNOON HIGHS WILL MODERATE EACH DAY WITH READINGS REBOUNDING
WEDNESDAY INTO THE 60S...WITH 60S TO LOWER 70S FOR THURSDAY.
HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

WEAK RIDGE AND DRY CONDITIONS DOMINATE OUR WEATHER FOR FRIDAY.
THE RIDGE BREAKS DOWN ON SATURDAY ALLOWING THE FLOW TO BACK TO THE
SOUTHWEST. THIS WILL INCREASE DOWNSLOPE WARMING PRODUCING THE
WARMEST DAY ON SATURDAY.

FLOW TURNS NORTHWESTERLY ALOFT (AND NORTHERLY AT SURFACE) SAT
NIGHT. A FEW DISTURBANCES EMBEDDED IN THE FLOW COULD BRING
SHOWERS TO THE REGION SAT NIGHT INTO SUNDAY. COOLER AIR SHOULD
ALSO BE ADVECTED IN FROM THE NORTH WITH HIGH TEMPS DROPPING TO THE
50S FOR SUN-MON.

RIDGING RETURNS ON MONDAY WITH DRY WX. NEXT CHANCE OF PRECIP IS
LATE TUESDAY AS RIDGE AXIS SLIDES EAST AND CWA IS IN MORE OF A
CYCLONIC FLOW PATTERN. TEMPS SHOULD MODERATE ON TUESDAY AS LOW-
LEVEL FLOW BECOMES MORE WESTERLY. RMS/HOOLEY

&&

.AVIATION...

LIGHT RAIN AND SNOW EAST OF KBIL THIS AFTERNOON WILL EXIT
SOUTHEAST MT BY ABOUT 03Z WED. THE LIGHT RAIN IS CAUSING MVFR
CONDITIONS NEAR KMLS AND LIGHT SNOW IS CAUSING IFR NEAR KBHK.
OTHERWISE...VFR WILL PREVAIL FOR THE REST OF SOUTHERN MONTANA
/NORTH-CENTRAL WYOMING TONIGHT INTO WED. SOME PATCHY FOG IS
POSSIBLE OVER SOUTHEASTERN MT LATE TONIGHT. WINDS SHOULD REMAIN
GUSTY THROUGH WED...THOUGH THEY COULD LIGHTEN LATE
TONIGHT...RESULTING IN A LLWS SCENARIO FOR ROUGHLY 09Z-15Z WED
MAINLY FOR SOUTH-CENTRAL/SOUTHEASTERN MT AND NORTH-CENTRAL WY.
RMS/HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 037/068 043/068 040/074 046/077 042/056 034/057 035/063
    10/N    10/B    00/U    01/B    33/W    11/B    11/B
LVM 035/065 036/072 036/074 043/072 039/054 031/057 035/061
    10/N    00/U    00/U    02/W    44/W    11/B    22/W
HDN 034/072 041/070 038/075 042/078 042/057 032/058 034/064
    10/N    10/B    00/U    01/U    33/W    11/B    11/B
MLS 035/067 039/062 035/070 042/077 041/056 030/055 031/062
    40/N    10/B    00/U    01/U    22/W    11/U    11/B
4BQ 032/068 040/063 035/069 041/076 040/056 030/055 032/063
    60/N    10/B    00/U    01/U    23/W    11/B    11/B
BHK 030/060 036/057 030/062 035/072 038/054 028/052 028/057
    80/N    20/N    00/U    00/U    22/W    11/U    11/U
SHR 031/064 037/062 034/070 039/074 040/054 031/054 032/060
    10/N    10/B    00/U    01/U    33/W    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 28-63.
     HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 29>39-41-42-57-58.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONES
      65-66.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 4, 3:29 PM MST, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT MON APR 4 2016

MTZ028>042-056>058-063>068-WYZ098-099-042330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
429 PM MDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED EARLY
THIS EVENING. LIGHTNING AND ERRATIC WIND GUSTS COULD BE A THREAT
TO OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL IMPACT THE REGION TUESDAY. WIDESPREAD
GUSTS OF 60 TO 70 MPH ARE ANTICIPATED. PLEASE SEE YOUR LOCAL
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 5, 9:05 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1005 AM MDT TUE APR 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     NON-TSTM WND GST 6 E COLUMBUS            45.62N 109.10W
04/05/2016  M62.00 MPH       STILLWATER         MT   MESONET

0936 AM     NON-TSTM WND GST 6 E COLUMBUS            45.62N 109.10W
04/05/2016  M62.00 MPH       STILLWATER         MT   MESONET

&&

VLS
Local storm report, Apr 5, 9:07 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MDT TUE APR 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     NON-TSTM WND GST 3 NW BILLINGS           45.81N 108.55W
04/05/2016  M59.00 MPH       YELLOWSTONE        MT   ASOS

&&

VLS
Local storm report, Apr 5, 12:00 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
100 PM MDT TUE APR 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M58.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1100 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1115 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1130 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1133 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1134 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1135 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
04/05/2016  M70.00 MPH       SWEET GRASS        MT   MESONET

1136 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1138 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1139 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1140 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1142 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1143 AM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M60.00 MPH       ROSEBUD            MT   MESONET

1145 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1154 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1200 PM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
04/05/2016  M67.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

1227 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M58.00 MPH       ROSEBUD            MT   MESONET

1228 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M58.00 MPH       ROSEBUD            MT   MESONET

1232 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M58.00 MPH       ROSEBUD            MT   MESONET

1233 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M58.00 MPH       ROSEBUD            MT   MESONET

1236 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
04/05/2016  M58.00 MPH       ROSEBUD            MT   MESONET

&&

VLS

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
April 5, 3:03 PM MST to 4:07 PM MST
Where
Sheridan Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

A wind gust of 69 mph was recorded at the Sheridan Airport.

High Wind, Sheridan Foothills

When
April 6, 1:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A wind gust of 59 mph was recorded at the Sheridan Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618963, 624579.